Alabama, 2023

Damaging Winds in Alabama, August 3, 2023

August 3, 2023 · NWS HUN · 13 events in 3 counties and zones

A line of strong to severe thunderstorms erupted during the midday into mid afternoon hours along and south of the Tennessee River. These thunderstorms pushed south-southeast, producing wind damage in Morgan, Cullman and Marshall Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms erupted during the midday into mid afternoon hours along and south of the Tennessee River. These thunderstorms pushed south-southeast, producing wind damage in Morgan, Cullman and Marshall Counties. Numerous trees were knocked down, and some structural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 11:11 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 3, 11:11 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1211 PM CDT Thu Aug 3 2023

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 929 AM CDT Thu Aug 3 2023

All eyes are currently on an MCS tracking southeast approaching
the I-65 corridor in southern TN, but warming cloud tops and a
general decrease in lightning indicates that storms are struggling
to maintain intensity. With that said, will keep an eye on these
storms as they move into northern AL as some clearing has
occurred this morning which has allowed for better heating. Hi-res
guidance supports a general weakening trend as these storms move
across northern AL, keeping gusty winds and heavy rainfall as the
primary threats. As a frontal boundary sits just to our north,
this will serve as a forcing mechanism to keep rounds of showers
and thunderstorms tracking southeast through the area into the
afternoon hours. Because of this and PWATs between 2-2.25", a
Flood Watch continues across the entire forecast area today.

Confidence in the timing and intensity of each round of storms
continues to be low, but the general consensus is that the
activity currently moving through western TN and KY will continue
to make its way into the area through the early afternoon hours,
and we may see a break in activity by later this evening. One
thing we will have to watch for is more isolated convection along
outflow boundaries, especially across areas that are able to heat
up more and become more unstable. Will also mention that in
addition to a damaging wind and flooding threat, appreciable low
level curvature will support the risk for a tornado through the
afternoon hours. Will rely heavily on the mesoscale environment
and watching upstream storms evolve today. With the earlier
arrival of storms, have kept temps a few degrees lower than
blended guidance and thus afternoon heat indices are not expected
to reach Heat Advisory criteria. Expect afternoon highs to reach
the mid 80s to lower 90s.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 452 AM CDT Thu Aug 3 2023

After a brief respite in shower and thunderstorm activity early
this evening, nearly all of the high-resolution models suggest
that additional clusters of thunderstorms will develop from
central MO into western TN and spread southeastward into our
forecast area beginning later this evening. At this point, we have
indicated a fairly widespread coverage of showers and
thunderstorms beginning after Midnight and continuing for much of
the morning period on Friday, and with PWAT values remaining in
the 2-2.25 inch range, a boundary positioned to our immediate
north/east and a high likelihood for echo training, we have
maintained the Flood Watch through 18Z Friday. Fortunately, it
appears as if vertical wind shear will begin to slowly diminish
during the same timeframe, and this coupled with persistent
convective overturning should reduce the risk for strong-severe
storms as we move forward in time.

Although details and timing are unclear at this point, it appears
as if a reinforcing dome of high pressure will spread southward
into the Great Lakes on Friday afternoon/evening in the wake of an
amplifying northern stream trough. This should force the frontal
boundary to drift southwestward, focusing the highest coverage of
showers and thunderstorms across the southwestern portion of the
CWFA on Friday afternoon/evening and again on Saturday
afternoon/evening. However, it must be emphasized the precise
location and orientation of the boundary are still uncertain, and
POPs may need to be increased during these periods, which could
potentially warrant an extension of the Flood Watch for a portion
of the region. Highs will be in the u80s-l90s on Friday and
perhaps a few degrees warmer on Saturday (if convection
materializes as we currently think it will). Although a few
locations across the southwestern portion of the region may
briefly achieve a heat index of 105F, this does not appear to
warrant a Heat Advisory at this time.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 452 AM CDT Thu Aug 3 2023

If the front indeed spreads southwestward on Saturday (as
mentioned above) it is predicted to return northeastward quickly
on Saturday night, in response to the eastward motion of a mid-
level shortwave trough and related surface low across the northern
Plains. With the entire forecast area expected to be well within
the warm sector on Sunday, we will need to watch heat index values
closely for a potential Heat Advisory, as shower and storm
coverage should remain scattered (40-50%) during the afternoon.
The deepening mid-level wave is predicted to eject northeastward
into Ontario by Tuesday afternoon, with the cold front trailing
southwestward from the systems surface low expected to initiate a
more widespread coverage of showers and thunderstorms as it slowly
drifts into our region from Sunday night-Monday night. Increasing
mid-level flow and shear will raise some concern for severe
thunderstorms once again during this period, but details are very
unclear at this range. There is also quite a bit of uncertainty
regarding how far south the front will push and where it will
eventually stall on Tuesday/Wednesday, and for this reason we have
maintained a medium (30-40%) POP in the forecast, mainly focused
during the afternoon hours. Temperatures will be determined by the
outcome of the front, but at this point we have indicated
slightly cooler highs (m-u 80s) and lows (m-u 60s) at the end of
the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu Aug 3 2023

Multiple rounds of showers and thunderstorms are possible through
the TAF period at both terminals, and have begun to impact the
terminals early this afternoon. Lightning will be the immediate
threat with these, but reductions to MVFR/IFR conditions will also
be possible during heavier showers/storms. Additional
redevelopment is possible overnight, and amendments may be needed
to account for the latest trends.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.

TN...Flood Watch through Friday afternoon for TNZ076-096-097.

&&

NEAR TERM...25
SHORT TERM....70
LONG TERM....70
AVIATION...25

In the hours before

Special weather statement, Aug 3, 8:47 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
947 AM CDT Thu Aug 3 2023

ALZ006-009-TNZ076-096-097-031530-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
947 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of northwestern Jackson,
northeastern Madison, Moore, Lincoln and Franklin Counties through
1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Murfreesboro to 7 miles
north of Petersburg to 6 miles northwest of Pulaski. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Huntland, Petersburg, Tims Ford Lake and Sewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3539 8628 3534 8624 3533 8620 3536 8616
      3534 8603 3529 8592 3522 8586 3511 8586
      3489 8615 3507 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 1447Z 287DEG 49KT 3576 8646 3542 8666 3525 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 3, 9:39 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1039 AM CDT Thu Aug 3 2023

ALZ009-TNZ097-031630-
Jackson AL-Franklin TN-
1039 AM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of north central
Jackson and southwestern Franklin Counties through 1130 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntland, or 12 miles southwest of Winchester, moving southeast at 40
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntland, Anderson, Hytop, Bass, Francisco, Beans Creek, Jericho,
Estillfork and Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 8600 3503 8632 3507 8632 3514 8624
      3496 8580
TIME...MOT...LOC 1539Z 305DEG 34KT 3507 8627

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Aug 3, 11:34 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1234 PM CDT Thu Aug 3 2023

ALZ007-016-031815-
Morgan AL-Cullman AL-
1234 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of north central
Cullman and southwestern Morgan Counties through 115 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Cullman, Hartselle, Priceville, Falkville, Vinemont,
Somerville, Eva, Basham and Cole Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8687 3452 8711 3453 8710 3462 8698
      3458 8691 3437 8659
TIME...MOT...LOC 1733Z 320DEG 26KT 3453 8700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Aug 3, 11:59 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1259 PM CDT Thu Aug 3 2023

ALZ004-007-008-016-031845-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
1259 PM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southwestern
Marshall, Cullman, Morgan and southeastern Lawrence Counties through
145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Priceville to near Brushy
Lake. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cullman, Hartselle, Arab, Hanceville, Priceville, Good Hope,
Falkville, Holly Pond, Dodge City and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3430 8711 3430 8735 3437 8739
      3457 8672 3415 8624 3410 8630 3426 8644
      3425 8652 3412 8660 3408 8670 3405 8668
      3398 8676 3394 8688 3386 8699
TIME...MOT...LOC 1758Z 308DEG 26KT 3447 8678 3433 8725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
August 3, 12:07 PM CST to 12:44 PM CST
Where
Cullman County, 1.97 mi ENE of Battleground to 1.65 mi ENE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.311, -86.968

An unspecified number of trees were reported down in locations from north central through southeast Cullman County.

Thunderstorm Wind, Morgan

When
August 3, 12:07 PM CST
Where
Morgan County, 1.33 mi WNW of Pumpkin Center
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.480, -87.100

Trees were reported down and blocking road in the Eva community.

Thunderstorm Wind, Morgan

When
August 3, 12:20 PM CST
Where
Morgan County, 0.9 mi NW of Ryan Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.340, -86.610

Trees down at the Apple Grove road auction house. Roadway is blocked by trees.

Thunderstorm Wind, Morgan

When
August 3, 12:20 PM CST
Where
Morgan County, 1.79 mi SE of Center Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -86.610

Several trees were reported down near the Densmore road and Apple Grove Road intersection.

Thunderstorm Wind, Morgan

When
August 3, 12:20 PM CST
Where
Morgan County, 1.03 mi NW of Ryan Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.342, -86.612

Trees were knocked down and blocking the road at 6280 Apple Grove Road.

Thunderstorm Wind, Morgan

When
August 3, 12:22 PM CST
Where
Morgan County, 0.9 mi NE of Ryan Xrds
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.340, -86.590

Significant damage to a house and barn was reported off of Densmore road near Hog Jaw road.

Thunderstorm Wind, Marshall

When
August 3, 12:25 PM CST
Where
Marshall County, 2.67 mi WSW of North Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.330, -86.560

Trees were reported down at the intersection of Midfield road and May Morrow road.

Thunderstorm Wind, Cullman

When
August 3, 12:33 PM CST to 1:11 PM CST
Where
Cullman County, 2.17 mi SW of Trade to 7.11 mi ESE of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.052, -87.111

An unspecified number of trees were reported down in locations from west central through southeast Cullman County.

Thunderstorm Wind, Marshall

When
August 3, 12:49 PM CST
Where
Marshall County, 1.79 mi NW of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.190, -86.350

Trees were reported down on Bethleham road.

Thunderstorm Wind, Marshall

When
August 3, 12:49 PM CST
Where
Marshall County, 1.75 mi NW of Douglas
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.188, -86.352

Trees were knocked down on Bethleham Road.

Thunderstorm Wind, Marshall

When
August 3, 12:55 PM CST
Where
Marshall County, 1.34 mi WSW of Douglas
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.160, -86.350

Trees were reported down at the intersection of Concord road and highway 75.

Thunderstorm Wind, Marshall

When
August 3, 12:55 PM CST
Where
Marshall County, 0.3 mi WNW of Albertville Muni Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.231, -86.255

Trees were knocked down at the intersection of Concord Road and Highway 75.

Thunderstorm Wind, Marshall

When
August 3, 1:01 PM CST
Where
Marshall County, 3.09 mi SE of Douglas
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.140, -86.290

Several trees were reported down int he Mount Hebron area near Douglas. Some trees fell on houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117970, 1117978, 1117971, 1117972, 1127492, 1117973, 1117974, 1127547, 1117979, 1127494, 1117976, 1127497, 1117977.